Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 110, NWS State College, PA

August 3, 2017Cumberland County, Franklin County, Perry County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 3, 2017, 4:27 PM EDT for Cumberland County, Franklin County, Perry County, Pennsylvania. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 4:27 PM EDT (20:27 UTC)
Expired
Aug 3, 2017, 5:15 PM EDT
In force
48 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cumberland County, PA, Franklin County, PA, Perry County, PA

The radar

The State College radar (KCCX), 90 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WUUS51 KCTP 032027
SVRCTP
PAC041-055-099-032130-
/O.NEW.KCTP.SV.W.0110.170803T2027Z-170803T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
427 PM EDT THU AUG 3 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Franklin County in south central Pennsylvania...
  Northwestern Cumberland County in south central Pennsylvania...
  Southwestern Perry County in south central Pennsylvania...

* Until 530 PM EDT

* At 426 PM EDT, a severe thunderstorm was located near Doylesburg,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Doylesburg and Newville. 

This includes The Pennsylvania Turnpike from mile markers 194 to 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4014 7780 4015 7781 4022 7776 4028 7743
      4026 7742 4013 7740 4012 7746 4012 7764
TIME...MOT...LOC 2026Z 267DEG 15KT 4018 7773 

HAIL...<.75IN
WIND...60MPH
 
$$

DeVoir
1 follow-up statement
535 
WWUS51 KCTP 032115
SVSCTP

Severe Weather Statement
National Weather Service State College PA
515 PM EDT THU AUG 3 2017

PAC041-055-099-032125-
/O.CAN.KCTP.SV.W.0110.000000T0000Z-170803T2130Z/
Franklin PA-Cumberland PA-Perry PA-
515 PM EDT THU AUG 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN...
NORTHWESTERN CUMBERLAND AND SOUTHWESTERN PERRY COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4014 7780 4015 7781 4022 7776 4028 7743
      4026 7742 4013 7740 4012 7746 4012 7764
TIME...MOT...LOC 2113Z 267DEG 15KT 4019 7746 

$$

DeVoir

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:57 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 3, 2:57 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service State College PA
257 PM EDT Thu Aug 3 2017

.SYNOPSIS...
Warm and more humid conditions will prevail until a strong cold
front moves through Friday night, bringing cooler and drier
conditions for the weekend. Unseasonably cool weather will
continue into early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Weak forcing over the region today with the main frontal
boundary draped up north of the area. Dewpoints have rebounded
back to near 70F in the SE with above normal PWATs across
central PA. CAPE around 1000J has already begun kicking off
showers/sct tstms mainly over the western and northern ridges,
and these will persist through the afternoon. Activity looks to
shift to the east late this afternoon through mid evening, with
latest guidance bringing best chance for a TSTM in the lower
Susq from 23-03z. Much like yesterday, deep layer shear is
pretty weak, limiting severe threat somewhat with mainly
disorganized convection and brief downpours and strong wind
gusts the biggest threat.

Convection will begin to wane with the loss of heating, with
the second half of the overnight seeing just isolated
showers/thunderstorms left over and a redevelopment of valley
fog. Lows will be in the 60s and it will feel muggy over much
of the region.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Models are in good agreement with an unseasonably strong cold
front on the doorstep of western PA by late Friday afternoon.
They also agree in generating impressive instability with the
added ingredient of increasing deep layer shear later in the day.
The area is outlooked for a SLIGHT risk of severe storms, and
at first glance it looks like the main cold front will be
entering the region after max heating with waning instability.
But the guidance is hinting at a pre-frontal trough developing
over west-central PA which is used to act as a focus for
developing convection during the afternoon. Additionally, the
GFS/ECMWF paint a relatively broad area of enhanced low level
EHI's by afternoon and evening which should support scattered
supercells and even an isolated tornado. So anticipate scattered
convection to kick off in the early afternoon with the main show
later in the day through the evening.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Following the cold front, Saturday will turn significantly
cooler with just the chance of a few showers/thunderstorms as
the still strong mid summer sun and relatively cold air aloft
combine to support steepening lapse rates with daytime heating.
With the upper shortwave expected to begin shearing out to our
north, models suggest the best chance for a shower will be over
the higher elevations of the west and north.

Sunday will be dry and unseasonably cool as high pressure slides
over the state. The cooler than normal conditions look to
continue for much of next week.

A new shortwave is made to approach for Monday. The ECMWF
shows a stronger trough and even a well developed surface low
racing through the state during the day. The GEFS shows a weaker
inverted surface trough and a much flatter wave aloft. The
ECENS agrees with its deterministic counterpart showing a well
organized surface low. A model blend for POPs yields a fairly
wet day as the new surge of showers pushes through the area
during the day.

Drier air is slated to return for midweek as the frontal system
is moved off to our east. From Wed-Thu there is some
disagreement with rainfall potential. The GFS/GEFS are wetter
under a flatter upper zonal flow regime while the ECMWF keeps
us mainly dry until the end of the week. Too early to tease out
the details at this time.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR conditions today except in scattered SHRA/TSRA this
afternoon into early evening.

Valley fog forms again tonight bringing scattered restrictions
to the usual spots.

More organized and widespread activity expected on Friday into
Friday night with scattered convection ahead and more numerous
thunderstorms accompanying the cold front.

.OUTLOOK...
Fri...Stronger and more widespread storms possible with front,
mainly late.
Sat-Sun...No sig wx.
Mon...Showers likely, chance of thunderstorms.
Tue...Chance of showers.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/RXR
NEAR TERM...RXR
SHORT TERM...
LONG TERM...La Corte
AVIATION...RXR
Hazardous weather outlook, Aug 3, 12:29 PM EDT, 3 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
1229 PM EDT Thu Aug 3 2017

PAZ004>006-010-011-017-024-033-041630-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
1229 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Friday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056-057-063-
064-041630-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams-
1229 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms with gusty winds, hail and locally
heavy rainfall are possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Friday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ058-059-065-066-041630-
Schuylkill-Lebanon-York-Lancaster-
1229 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms with gusty winds, hail and locally
heavy rain are possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms with damaging winds, hail and locally
heavy rainfall are possible Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MS

In the hours before

Special weather statement, Aug 3, 1:59 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service State College PA
159 PM EDT THU AUG 3 2017

PAZ063-064-031830-
Adams PA-Cumberland PA-
159 PM EDT THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 159 PM EDT, Doppler radar indicated a strong thunderstorm near
Pine Grove Furnace. This storm was nearly stationary.

Pea size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Pine Grove Furnace, Aspers, Gardners, Bendersville and Idaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3993 7741 4002 7744 4012 7730 4003 7718
      3995 7720
TIME...MOT...LOC 1759Z 253DEG 2KT 4000 7737

RXR
Special weather statement, Aug 3, 2:05 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service State College PA
205 PM EDT THU AUG 3 2017

PAZ012-018-031830-
Northern Centre PA-Northern Clinton PA-
205 PM EDT THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 205 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Keating to near Clarence. Movement was
northeast at 20 mph.

Pea size hail and brief wind gusts in excess of 30 mph are possible.

Locations impacted include...
Westport, Glen Union, Renovo, Keating and South Renovo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4127 7758 4107 7794 4115 7804 4116 7805
      4128 7792 4141 7774
TIME...MOT...LOC 1805Z 227DEG 16KT 4126 7785 4113 7794

Lambert
Special weather statement, Aug 3, 3:01 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service State College PA
301 PM EDT THU AUG 3 2017

PAZ064-031930-
Adams PA-
301 PM EDT THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 300 PM EDT, Doppler radar indicated a strong thunderstorm over
Cashtown. This storm was nearly stationary.

Pea size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Aspers, Cashtown, Arendtsville, McKnightstown, Biglerville and
Bendersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3992 7746 4002 7729 4002 7727 3997 7718
      3989 7718 3984 7741
TIME...MOT...LOC 1900Z 238DEG 3KT 3990 7735

RXR
Special weather statement, Aug 3, 3:54 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service State College PA
354 PM EDT THU AUG 3 2017

PAZ026-028-056-063-032045-
Perry PA-Cumberland PA-Juniata PA-Huntingdon PA-
354 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...JUNIATA...
CUMBERLAND...AND PERRY COUNTIES UNTIL 445 PM EDT...

At 354 PM EDT, Doppler radar indicated a strong thunderstorm near Big
Spring State Park, moving northeast at 20 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
East Waterford, Bloserville, Colonel Denning State Park, Perulack,
Big Spring State Park, Honey Grove, Shirleysburg, Blain and New
Germantown.

LAT...LON 4033 7789 4047 7742 4021 7734 4021 7761
      4023 7761 4022 7764 4023 7765 4026 7765
      4026 7767 4027 7766 4029 7767 4021 7776
      4021 7785
TIME...MOT...LOC 1954Z 245DEG 16KT 4029 7777

DeVoir
Special weather statement, Aug 3, 3:54 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service State College PA
354 PM EDT THU AUG 3 2017

PAZ026-028-036-056-063-032045-
Perry PA-Franklin PA-Cumberland PA-Juniata PA-Huntingdon PA-
354 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...
FRANKLIN...JUNIATA...CUMBERLAND...AND PERRY COUNTIES UNTIL 445 PM
EDT...

At 354 PM EDT, Doppler radar indicated a strong thunderstorm near Big
Spring State Park, moving northeast at 20 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
East Waterford, Bloserville, Colonel Denning State Park, Perulack,
Big Spring State Park, Honey Grove, Doylesburg, Shirleysburg, Blain
and New Germantown.

LAT...LON 4033 7789 4047 7742 4021 7734 4018 7763
      4018 7772 4019 7779 4021 7785
TIME...MOT...LOC 1954Z 245DEG 16KT 4029 7777

DeVoir
Special weather statement, Aug 3, 4:22 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service State College PA
422 PM EDT THU AUG 3 2017

PAZ035-036-032100-
Fulton PA-Franklin PA-
422 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN AND FULTON
COUNTIES UNTIL 500 PM EDT...

At 422 PM EDT, Doppler radar indicated a strong thunderstorm near Big
Cove Tannery, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
St. Thomas, Mercersburg, Warfordsburg, Claylick, Big Cove Tannery,
Fort Loudon, McConnellsburg, Williamson and Whitetail Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3974 7823 4002 7797 3989 7773 3972 7794
      3972 7811
TIME...MOT...LOC 2022Z 225DEG 19KT 3979 7803

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:18 PM EDTSpecial Weather StatementCTPHuntingdon57 min
Aug 2, 9:15 PM EDTSpecial Weather StatementCTPMontour45 min
Aug 2, 9:28 PM EDTSevere Thunderstorm WarningCTPLycoming, Montour, Northumberland, Union33 min
Aug 3, 12:57 PM EDTSpecial Weather StatementCTPPotter63 min
Aug 3, 1:51 PM EDTSpecial Weather StatementCTPBedford39 min
Aug 3, 1:59 PM EDTSpecial Weather StatementCTPCumberland31 min
Aug 3, 2:05 PM EDTSpecial Weather StatementCTPClinton25 min
Aug 3, 3:01 PM EDTSpecial Weather StatementCTPAdams29 min
Aug 3, 3:54 PM EDTSpecial Weather StatementCTPJuniata51 min
Aug 3, 4:00 PM EDTSevere Thunderstorm WarningCTPFranklin, Huntingdon, Juniata, Perry60 min
Aug 3, 4:22 PM EDTSpecial Weather StatementCTPFulton38 min
Aug 3, 6:17 PM EDTSpecial Weather StatementCTPBedford28 min
Aug 3, 6:29 PM EDTSpecial Weather StatementCTPLancaster31 min
Aug 3, 6:37 PM EDTSpecial Weather StatementCTPLancaster23 min
Aug 3, 7:00 PM EDTSpecial Weather StatementCTPBedford60 min
Aug 3, 7:17 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Huntingdon58 min
Aug 3, 7:28 PM EDTSpecial Weather StatementCTPLancaster32 min
Aug 3, 7:34 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon41 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.